Anticoagulant-induced hemopericardium with tamponade: A case report and review of the literature
Faruk Ertaş 1 * , Nihat Polat, Abdulkadir Yıldız, Mustafa Oylumlu, Mehmet Sıddık Ülgen
More Detail
1 Dicle University Faculty of Medicine, Department of Cardiology, Diyarbakır, Turkey* Corresponding Author

Abstract

Acute cardiac tamponade requires urgent diagnosis and treatment. We report a case of a 43-year-old man who was receiving warfarin treatment for 8 months following mitral valve replacement. The patient had complaint of dyspnea and fatigue for a few days. Cardiac tamponade was diagnosed, and the INR at that time was 10.4. Urgent pericardiocentesis were undertaken and 1400 ml of peri­cardial blood was drained. Following surgery the patient’s recovery was uneventful. An intravenous vitamin K injec­tion and fresh frozen plasma transfusion were adminis­tered to reverse the patient’s over-anticoagulated state. The final pathology revealed chronic inflammation and there was no malignancy, and no bacteria or mycobacte­rium were seen. Emergency physicians should remember that over-anticoagulation with warfarin may contribute to certain complications, including hemopericardium, and that strict control of target INR should be the goal for pa­tients who require continuous warfarin treatment.

License

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Article Type: Case Report

J Clin Exp Invest, 2013, Volume 4, Issue 2, 229-233

https://doi.org/10.5799/ahinjs.01.2013.02.0273

Publication date: 13 Jun 2013

Article Views: 1788

Article Downloads: 1306

Open Access References How to cite this article